Alert archive / California / Wind Advisories in 2017

Wind Advisory 27, NWS Sacramento, CA

April 12, 2017

NWS Sacramento, CA issued this wind advisory at Apr 12, 2017, 10:15 AM PDT. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Apr 12, 2017, 10:15 AM PDT (17:15 UTC)
Expired
Apr 12, 2017, 9:00 PM PDT
In force
11 hr
Issued by
NWS Sacramento, CA

The text

As transmitted.

331 
WWUS76 KSTO 121715
NPWSTO

URGENT - WEATHER MESSAGE
National Weather Service Sacramento CA
1015 AM PDT Wed Apr 12 2017

CAZ015-016-066-131300-
/O.NEW.KSTO.WI.Y.0027.170412T1715Z-170413T1300Z/
Northern Sacramento Valley-Central Sacramento Valley-
Northeast Foothills/Sacramento Valley-
Including the cities of Redding, Red Bluff, Chico, Oroville, 
Marysville/Yuba City, and Paradise
1015 AM PDT Wed Apr 12 2017

...WIND ADVISORY IN EFFECT UNTIL 6 AM PDT THURSDAY...

The National Weather Service in Sacramento has issued a Wind
Advisory, which is in effect until 6 AM PDT Thursday. 

* TIMING...Gusty winds will continue through Thursday morning. 

* WINDS...South winds 20 to 30 mph with gusts up to 45 mph.

* IMPACTS...Local downed trees and limbs, blowing debris, and 
  local power outages possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

Interact with us via social media
www.facebook.com/nws.sacramento
www.twitter.com/nwssacramento

$$
1 follow-up statement
276 
WWUS76 KSTO 130400
NPWSTO

URGENT - WEATHER MESSAGE
National Weather Service Sacramento CA
900 PM PDT Wed Apr 12 2017


CAZ015-016-066-130500-
/O.CAN.KSTO.WI.Y.0027.000000T0000Z-170413T1300Z/
Northern Sacramento Valley-Central Sacramento Valley-
Northeast Foothills/Sacramento Valley-
Including the cities of Redding, Red Bluff, Chico, Oroville, 
Marysville/Yuba City, and Paradise
900 PM PDT Wed Apr 12 2017

...WIND ADVISORY IS CANCELLED...

Wind speeds forecast to remain below advisory criteria, and thus 
the National Weather Service in Sacramento has cancelled the Wind 
Advisory. Expect southerly winds of 10 to 20 mph with local gusts
up to 30 mph overnight.


$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this wind advisory went out at Apr 12, 3:52 AM PDT, 6 hours 23 minutes earlier.

Area forecast discussion, Apr 12, 3:52 AM PDT, 6 hours 23 minutes before
Area Forecast Discussion
National Weather Service Sacramento CA
352 AM PDT Wed Apr 12 2017

.SYNOPSIS...
Moderate storm system expected tonight and Thursday. Drier weather
Friday and Saturday, but a return to unsettled weather Sunday and
into early next week.

&&

Precip has tapered off over Norcal as our CWA is in between wx
systems. In the wake of Tue's wx system the mid level flow has
backed from Wly to SWly overnight, and the backing winds will
continue as the larger closed upper low W of 130W moves inside 130W
today. Mid level WAA may trigger some light stratiform precip ahead
of the more dynamic wx system today especially as a slightly
positive anomaly TPW plume increases over our area.

The higher resolution REF progs that were available overnite
indicated that a line of convection along the cold front would
develop just off the coast, but generally weaken as it moves inland,
crossing the coastal range after 5 pm. This correlates well with
the dynamics and large scale ascent from the upper low moving into
Norcal as the trof itself moves inside 130W. By early this evening,
snow should be developing over the Sierra and come down hard
enough most of the night to cause snow covered roads and travel
problems. Thus, have pulled the trigger on a WSW above 5 kft for
zone 68 and above 6 kft for zone 69. Snow levels should start out
in the 6500-7000 ft range on Wed along the 80/50 corridor before
lowering to around 5000 ft on Thu. Along the weakening front,
there may be an hour or two of some gusty, breezy southerly winds
in the valley, but sub advsry.

After 2-5 am Thu, the precip will be winding down over the CWA
including the Sierra as the first wave of energy moves through, and
shunts the TPW farther S of our area. Because of this break or lull
in the precip later tonight and early Thu morning, the QPFS are
reduced from previous forecasts, up to 2 inches over the Sierra, and
less than an inch in the Nrn Sac Vly tapering to around .10 inch in
the Nrn SJV. However, this may be enough precip for the 8 station
index to surpass the previous WY record. The decreased QPF will mean
less snow, with a little more than a foot for the Lassen NP area and
6-12 inches for the 80/50 corridor. The bulk of the snow is expected
overnight with some additional accumulations on Thu in a more
showery regime.

Mid tropospheric 5H temps in the minus mid to upper 20s Deg C range
should steepen lapse rates and increase the potential for low-topped
thunderstorms Thu afternoon, especially given the vort max that is
progged to lift NEwd into our area with the upper level trof. The
storms should primarily be hail producers, and could lead to locally
higher QPFs as well.

Drier Wly flow should prevail over most of the CWA except the Shasta
Co mtns on by Fri afternoon as the trof lifts NEwd out of our area.
A dry and mild day is in store for Sat, but an Easter Sun storm
looms on the horizon.  JHM

.EXTENDED DISCUSSION (Sunday THROUGH Wednesday)

The extended forecast period is expected to relatively cool,
cloudy and wet as a series of systems move through, though none
are expected to be very strong.

Confidence is improving in a Pacific low with a cold front moving
in on Sunday. The morning is expected to be mostly cloudy, with
relatively mild temperatures in the upper 40s to lower 50s for the
Valley, Delta, and foothills. The beginning time of precipitation
currently looks to be around late morning/noon for Valley cities
such as Redding, Sacramento, and Stockton, so Easter holiday
outdoor activities in the early morning may not be impacted too
much. The Coastal Range, western side of the Valley and Delta
could see precipitation begin a little earlier. By afternoon,
the potential for rain will be across the area, with snow levels
around 6500-7500 feet. Early estimates for snow amounts suggest a
couple of inches at and above those levels through early Monday.
This could cause some travel slowdowns over the mountains. Breezy
winds could accompany this system, especially for the Sierra crest.

Another system arrives Monday night, close on the heals of the
previous system. This pattern continues through the week, with
just brief lulls in precipitation. Amounts do not look impressive,
with relatively limited impacts expected at this point. The
notable aspect of this period is the extended period of unsettled,
wet weather, which is not typical of late April. Of course, this
likely record-setting wet season has been anything but typical. EK

&&

.AVIATION...

MVFR ceilings possible at times over the Sacramento Valley today.
Areas of MVFR/IFR in the mountains. Isolated light showers this
morning, with another storm system expected to bring widespread
precipitation generally after 21z today, with periods of MVFR/IFR
conditions. Southerly winds gusting to 25-30 kt in the northern
Sacramento Valley after 18z. EK

&&

.STO WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 8 PM this evening to 6 AM PDT
Thursday for Western Plumas County/Lassen Park.

Winter Weather Advisory from 8 PM this evening to 6 AM PDT
Thursday for West Slope Northern Sierra Nevada.

&&

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 12, 3:34 AM PDTWinter Weather AdvisorySTO40 hr
Apr 12, 2:52 PM PDTSpecial Weather StatementSTOShasta53 min

Nearby

Wind Advisories in California, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.